NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 15, 7:55 PM EST, 42 minutes earlier.
Area forecast discussion, Feb 15, 7:55 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
755 PM EST Sat Feb 15 2025
.SYNOPSIS...
Rainfall pushes back into the area through this evening ahead
of a strong frontal system. Becoming windy with a chance of
thunderstorms on Sunday. High pressure returns early next week
before another system approaches during the midweek timeframe.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 405 PM EST Saturday...
Key Messages:
- Widespread rain moves back into the region this afternoon with
the heaviest rainfall expected across the northern half of
the area.
- Temperatures rise through tonight as low-level flow becomes
southerly in the wake of a warm frontal passage, bringing
increasing low-level moisture to the region.
1034mb high pressure is centered offshore of the Mid-Atlantic
coast this afternoon as low pressure develops across the mid-
MS Valley, with a coastal trough/coastal front extending from
just N of Hatteras, extending south along the SE coast. Aloft,
flow is in the process of transitioning from Quasi-zonal over
the eastern-third of the nation to more deep- layered SW flow
currently progressing east across the high plains toward the
mid-South out ahead of an upper trough digging from the four
corners region toward W TX. Latest WV imagery showing a plume of
anomalously high PW air emanating from the western gulf coast.
12z soundings along the western gulf coast into the mid- South
averaged 1-1.50" (~150-200% of normal and near daily maxes for
mid-Feb). High clouds continue to thicken from west to east this
morning as moisture increases aloft.
Rain continues to overspread the northern half of the area, in
association with isentropic overrunning (295-300k sfcs). That
best slug of moisture crosses through around midnight, with
light to occasionally moderate rain moving across the area late
this afternoon through about 06z/1am tonight. The axis of
heaviest rainfall is expected across the north and northwest
this afternoon into tonight where 1-1.25" of QPF is forecast. To
the south and east totals ramp down to 0.75 along and south of
US-460 and 0.25" south of US 58 from Franklin to VA Beach into
adjacent NE NC. Not expecting widespread flooding issues with
the mainly light precipitation through tonight, but localized
flooding issues are possible given how wet much of the area has
been over the last few weeks. WPC has included the the northern
2/3 of the area in a Marginal Risk for excessive rainfall.
Temperatures today will range widely from the upper 30s over
our far W-NW Piedmont areas that will be stuck in the strengthening
in-situ CAD. Farther SE, the coastal front will advect SSE
marine air north across the area, with temperatures gradually
warming late today and tonight as a result. Temps tonight will
be very much non-diurnal. "Overnight lows" are likely to occur
this evening, with temps slowly rising thereafter. Expecting a
lull in the precip for most of the area late tonight with precip
character becoming more showery in nature vice stratiform, as
the region gets into the warm sector of the approaching system.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 405 PM EST Saturday...
Key Messages:
- Shower/storm chances ramp up Sunday morning into the afternoon.
- Very breezy to windy Sunday even outside of any convective
influences. A Wind Advisory has been issued for inland
sections with a High Wind Warning over roughly the eastern
half of the area. The strongest winds are expected across SE
portions of the area from late Sunday morning through mid
afternoon.
- A strong cold front comes through Sunday evening, bringing
precip to a quick end with gusty winds continuing near the
coast overnight into Monday.
12z models remain very well aligned in taking the deepening low
pressure NE from the Ohio Valley into New England from Sun night
into midday on Monday. Low level winds increase quickly on
Sunday, especially across the eastern half of the area where
deeper mixing is favored away from the CAD. Sustained winds
increase to 20-35 mph with gusts 40-50 mph (lowest NW and
highest SE) Sunday morning into the afternoon hours. Very strong
flow aloft will likely mix down to the surface in the pre-
convective environment Sunday afternoon. Given the wet antecedent
conditions and with 45-60+ kt of wind at the top of the mixed
layer, concern continues to increase for downed trees and power
lines, especially in the wake of the recent icing. Accordingly,
we have added additional Wind Advisories to the piedmont and
added a short impact-driven High Wind Warning centered on the
late morning and afternoon tomorrow, coincident with the
convective line crossing the local area. Marginal Risk for SVR
continues from SPC, mainly along and east of I-95. Expect low-
topped gusty showers and storms push through the region in the
mid to late morning hours. Given tremendous amount of low- level
shear and 0-1km SRH (minimal SBCAPE remains the limiting
factor), expect some elements of rotation to be present. While
damaging wind gusts of 50-60 MPH look to be the main threat, a
brief spin-up tornado cannot be ruled out.
The cold front crosses the area late Sunday afternoon into the
evening hours, bringing an end to any severe threat. Precip will
quickly move offshore Sunday evening, remaining breezy near the
coast Sunday night as cold advection strengthens. High temps
warm well above seasonal norms with low 60s NW to mid/upper 60s
to around 70 degrees SE. Lows overnight tumble back into the
upper 20s to low 30s.
High pressure returns for Monday leading to return of cool/dry
weather. High temperatures will range from the low-mid 40s NW to
the upper 40s SE. Cold and dry Monday night with lows falling
into the low/mid 20s inland with upper 20s to low 30s near the
coast.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 415 PM EST Saturday...
Key Messages:
-Watching the potential for another winter weather system
Wednesday into Thursday.
The pattern looks to remain quite cold next week as a deep upper low
becomes cutoff over eastern Canada, with strong sfc high pressure
sliding SE from the Canadian Rockies into the Midwest. All of the
main operational models (GFS/ECMWF/Canadian) and respective ensemble
members continue to show increasing chances for a winter storm
(potentially significant) impacting much of the region during
the Wednesday- Thursday timeframe. The 12z guidance remains in
average to good agreement for this time range, showing another
southern stream shortwave crossing the southern tier of states,
with low pressure then developing along the SE coast and
lifting NNE. However, despite general agreement, some modest but
important disagreements remain with respect to the expected low
track and strength lifting up the coast Wednesday into
Thursday. The general trend to toward a more northwesterly low
track would result in more mixed precip across the SE half of
the area. The ECMWF/ENS continues to be the most amplified with
even higher snow totals at 12z/15 vs the other models/ensembles
with widespread 60-80% probs of >=3" (40-70% of 6+) of snowfall
across central VA into the Eastern Shore. The GEFS has the lower
probs at this time for 3" of snow with the GEPS still serving
as the middle ground in between the two extremes. Have continued
to slowly increase PoPs with each forecast cycle, with PoPs
still in the high end likely to categorical range (60-80%). Will
continue to show mostly snow NW and N with mixed precip
increasing with SE extent. Forecast soundings (deterministic
runs especially) do continue to show a decent warm nose aloft
for the SE half of the area, which would likely result in a
mixed bag of p-types. This event still has a rather high ceiling
with QPF well over an inch across the region. Temperatures are
highly uncertain at this range and will depend on how this
system evolves. Follow the forecast over the next few days as
details come into focus. Cold and dry conditions move in behind
the system as high pressure builds into the region.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 755 PM EST Saturday...
A warm front extends from the western Carolinas in to SE VA as
of 00z. Widespread rain is occuring N of the warm front from
central VA to the Eastern Shore bringing IFR and MVFR conditions
in vsby and low cigs to RIC, SBY, and PHF, with the rain just
moving into ORF at 00z. Meanwhile, VFR conditions were observed
at ECG. The wind is light out of the E to SE inland, and SSE
10-15kt toward the coast. Rain will continue to overspread the
region this evening, ending from W to E overnight, with IFR vsby
in the bands of heavier rain. Warm air will continue to overrun
cool air at the surface and IFR/LIFR cigs should develop
overnight, primarily at RIC, SBY, and PHF, with lesser
confidence and a shorter duration at ORF. ECG likely remains
VFR/MVFR, with only some brief IFR possible after 06z. A strong
60-70+kt LLJ develops tonight into Sunday morning resulting in
LLWS through Sunday morning. A cold front approaches from the W
Sunday with showers and perhaps a few embedded tstms moving W-E
across the region, primarily from about 14-21z. A strong SSW
wind develops Sunday morning and quickly increases to 20-25kt
with gusts up to 40kt, and some gusts in excess of 50kt are
possible in showers/tstms. Brief IFR vsby is possible in any
showers/tstms. However, cigs improve to MVFR Sunday morning, and
then to VFR by aftn. The wind shifts to WSW later Sunday aftn
and remains 20-25kt with gusts to 35-40kt.
VFR and drier conditions arrive behind the cold front Sunday
night into Monday. The wind will shift to NW Sunday night into
Monday, generally 10-15kt, with gusts up 25kt Monday. High
pressure builds into the region by Tuesday maintaining dry and
VFR conditions. Low pressure potentially brings snow and wintry
mix to the area Wednesday into Thursday with degraded flight
conditions.
&&
.MARINE...
As of 405 PM EST Saturday...
Key messages:
- Sub-SCA conditions this evening through part of tonight.
- Gale Warnings have been issued for all waters for S-SW winds on
Sunday becoming west Sunday night following a cold frontal passage.
Gusts to 35-40 kt are expected, although gusts up to 45 kt are
possible near the land/water interface during the day on Sunday.
- Another more wintry system will bring solid SCA to gale conditions
to the waters from Wednesday through Thursday.
High pressure has slid offshore and a warm front is lifting N
toward the region this afternoon. Latest obs indicate onshore
winds around 5kt. Just to the S of local waters, winds have
turned S and increased to 10-15kt. Seas are 2-4ft and waves are
1-2ft based on latest buoy obs. As the warm front lifts north
this evening and overnight, the winds turn to the S and increase
to 10-15kt in the bay/rivers and 15-20kt over the coastal
waters. Seas will increase to 3-5ft late tonight as those winds
increase. SCAs are in effect for all the coastal waters to
account for the 5ft+ seas starting at 1am tonight. Winds become
more southwesterly early Sun as a strong cold front approaches
the forecast area. A very tight pressure gradient along with a
strong LLJ (50-60kt+) will lead to elevated winds across all
local waters. Sustained winds will be 25-30kt by mid-morning
Sunday with gusts around 35kt over the open waters. Wind gusts
over the nearshore waters and rivers will actually be higher (up
to 45kt at its peak in the afternoon) due to the higher winds
over the warmer land where mixing is better bleeding across the
land/water interface. A line of showers and thunderstorms is
expected with the front. Gusts may be higher in stronger storms.
Winds turn to the west behind the front Sunday evening.
Wind/wind gusts may briefly dip below gales during this
transition, but quickly pick back up to 25-30kt (gusts around
35kt) as CAA ensues, which will persist through the night and
into early Monday. Gale Warnings are in effect for all waters
starting Sunday morning. Winds gradually diminish through the
day Monday, dropping to (NW) 10-15kt by late afternoon.
Sub advisory conditions are then anticipated Monday night into
Wednesday as another area of high pressure builds in. An area of
strong low pressure moving up the coast may bring another period of
gales mid week. There is still some uncertainty with this system,
but local marine zones are likely to see impacts with 20-30kt winds
currently forecast both ahead of and behind the low.
&&
.HYDROLOGY...
As of 400 PM EST Saturday...
River Flood Warning was cancelled for the Meherrin at
Lawrenceville for now, though additional flooding at the site is
possible late tomorrow into early next week. Flooding is likely
at the James River/RIC Westham and RIC Locks for late Sunday
into early next week, with minor to moderate flooding possible.
Additional minor flooding on the Nottoway and Appomattox will
be possible by early next week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...High Wind Warning from 9 AM to 5 PM EST Sunday for MDZ021>025.
NC...High Wind Warning from 9 AM to 3 PM EST Sunday for NCZ012>017-
030>032-102.
VA...High Wind Warning from 9 AM to 5 PM EST Sunday for VAZ075>078-
083>086-099-100-512-517>522.
High Wind Warning from 9 AM to 3 PM EST Sunday for VAZ080>082-
087>090-092-093-095>098-513>516-523>525.
Wind Advisory from 9 AM to 7 PM EST Sunday for VAZ048-060>062-
064>069-079-509>511.
MARINE...Gale Warning from 9 AM Sunday to 1 PM EST Monday for ANZ630-
631-650-652-654.
Gale Warning from 9 AM Sunday to 10 AM EST Monday for ANZ632-
634-656-658.
Gale Warning from 9 AM to 7 PM EST Sunday for ANZ633.
Gale Warning from 9 AM Sunday to 4 AM EST Monday for
ANZ635>638.
Small Craft Advisory from 1 AM to 9 AM EST Sunday for ANZ650-
652-654-656-658.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM/RHR
LONG TERM...MAM/RHR
AVIATION...AJZ
MARINE...AC
HYDROLOGY...AKQHazardous weather outlook, Feb 15, 5:09 PM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
509 PM EST Sat Feb 15 2025
NCZ012>017-030>032-102-VAZ087-088-092-093-095>098-524-525-162215-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Sussex-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Newport News-Hampton/Poquoson-
509 PM EST Sat Feb 15 2025
...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 3 PM EST SUNDAY...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
A few storms Sunday may become severe with damaging winds the
primary threat. However, a brief tornado is also possible.
Additionally, we are watching for a potential winter storm Wednesday
into Thursday with mixed precipitation possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ065-066-079-162215-
Mecklenburg-Lunenburg-Brunswick-
509 PM EST Sat Feb 15 2025
...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM EST SUNDAY...
This Hazardous Weather Outlook is for south central Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A few storms Sunday may become severe with damaging winds the
primary threat. However, a brief tornado is also possible.
Additionally, we are watching for a potential winter storm Wednesday
into Thursday with mixed precipitation possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ100-162215-
Northampton-
509 PM EST Sat Feb 15 2025
...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM EST SUNDAY...
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
A few storms Sunday may become severe with damaging winds the
primary threat. However, a brief tornado is also possible.
Additionally, we are watching for a potential winter storm Wednesday
into Thursday with heavy snow possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ060-061-067>069-162215-
Prince Edward-Cumberland-Nottoway-Amelia-Powhatan-
509 PM EST Sat Feb 15 2025
...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM EST SUNDAY...
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A few storms Sunday may become severe with damaging winds the
primary threat. However, a brief tornado is also possible.
Additionally, we are watching for a potential winter storm Wednesday
into Thursday with heavy snow possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ023>025-VAZ077-078-083>086-099-512-518-520-522-162215-
Somerset-Inland Worcester-Maryland Beaches-Northumberland-Lancaster-
New Kent-Gloucester-Middlesex-Mathews-Accomack-Eastern Hanover-
Eastern King William-Eastern King and Queen-Eastern Essex-
509 PM EST Sat Feb 15 2025
...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM EST SUNDAY...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and southeast
Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
A few storms Sunday may become severe with damaging winds the
primary threat. However, a brief tornado is also possible.
Additionally, we are watching for a potential winter storm Wednesday
into Thursday with heavy snow possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ080>082-089-090-513>516-523-162215-
Dinwiddie-Prince George-Charles City-Surry-James City-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-
509 PM EST Sat Feb 15 2025
...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 3 PM EST SUNDAY...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
A few storms Sunday may become severe with damaging winds the
primary threat. However, a brief tornado is also possible.
Additionally, we are watching for a potential winter storm Wednesday
into Thursday with heavy snow and mixed precipitation possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ048-062-064-509>511-162215-
Fluvanna-Goochland-Caroline-Western Louisa-Eastern Louisa-
Western Hanover-
509 PM EST Sat Feb 15 2025
...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM EST SUNDAY...
This Hazardous Weather Outlook is for central Virginia and north
central Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A few storms Sunday may become strong with strong winds the primary
threat. Additionally, we are watching for a potential winter storm
Wednesday into Thursday with heavy snow possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ021-022-VAZ075-076-517-519-521-162215-
Dorchester-Wicomico-Westmoreland-Richmond-Western King William-
Western King and Queen-Western Essex-
509 PM EST Sat Feb 15 2025
...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM EST SUNDAY...
This Hazardous Weather Outlook is for southeast Maryland and east
central Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
A few storms Sunday may become severe with damaging winds the
primary threat. However, a brief tornado is also possible.
Additionally, we are watching for a potential winter storm Wednesday
into Thursday with heavy snow possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.